Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 14, NWS Blacksburg, VA

May 10, 2005Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 10, 2005, 5:55 PM EDT for Grayson County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2005, 5:55 PM EDT (21:55 UTC)
Expired
May 10, 2005, 6:30 PM EDT
In force
35 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Grayson County, VA

The radar

The Roanoke radar (KFCX), 92 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1625 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 102155
SVRRNK
VAC077-102230-
/O.NEW.KRNK.SV.W.0014.050510T2155Z-050510T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT TUE MAY 10 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT

* AT 551 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 2 MILES
  SOUTH OF INDEPENDENCE...AND MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BRIDLE CREEK.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3657 8101 3657 8124 3658 8125 3658 8127
      3664 8130 3666 8123 3668 8119 3668 8117
      3671 8110

$$

CL
1 follow-up statement
000 
WWUS51 KRNK 102230
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT TUE MAY 10 2005

VAC077-102240-
/O.EXP.KRNK.SV.W.0014.000000T0000Z-050510T2230Z/
GRAYSON VA-
630 PM EDT TUE MAY 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAYSON COUNTY EXPIRES AT 630
PM EDT...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

DIME SIZE HAIL WAS REPORTED IN INDEPENDENCE  WITH THIS STORM.

LAT...LON 3657 8101 3657 8124 3658 8125 3658 8127
      3664 8130 3666 8123 3668 8119 3668 8117
      3671 8110

$$

CL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 2:57 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 10, 2:57 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT TUE MAY 10 2005

.SHORT TERM (TONIGHT)...
SHRTWV CROSSING SRN APPALACHIANS AND MOVING SLOWLY SOUTHEAST.
MODIFIED SOUNDINGS BASED ON SLIGHT COOLING ALOFT AND CURRENT OBS
SHOW CAP HAS BROKEN AND CAPES IN THE 1000-1300 J/KG RANGE THIS AFTN.
12KM NAM HOLDS ON TO LOW LVL CONVERGENCE AND PCPN THRU 03Z THEN WITH
LOSS OF HEATING AREASL COVERGAE AND INTENSITY OF ANY PCPN SHUD
DIMINISH...WITH SOME CLEARING EXPECTED OVERNIGHT. MORE CLOUDS
TONIGHT THAN EARLIER IN THE WEEK SO MINS WILL HOLD IN THE 50S FOR
MOST AREAS.

LESS DYNAMIC FORCING ON WED BUT STILL EXPECT SOME TYPICAL AFTN/EVE
TSRA...MAINLY ALONG AND EAST OF THE BLUE RIDGE. UPEPR RIDGING
BUILDING BACK OVR FA SO MAX TEMPS WILL STILL BEMILD EVEN WITH AFTN
CU.

&&

.LONG TERM (WEDNESDAY THROUGH TUESDAY)...
EXPECT A SMALL LINGERING CHANCE OF THUNDERSTORMS ACROSS THE
SOUTHEAST PART OF THE AREA ON WEDNESDAY EVENING...BUT BY LATE
WEDNESDAY NIGHT A BUILDING UPPER RIDGE WILL BRIEFLY BRING AN END TO
OUR RAIN CHANCES. ON THURSDAY THE LONG ADVERTISED BACK DOOR COLD
FRONT IS STILL PROGGED TO HEAD INTO THE REGION. THE BIG QUESTIONS
ARE THE EXTENT OF THE PRECIPITATION...AND HOW FAR IT WILL MAKE IT
INTO...OR THROUGH...THE CWA GIVEN THE UPPER RIDGE IT WILL BE RUNNING
INTO. WILL FOLLOW THE SCENARIO DEPICTED BY HPC IN THE FRONT MAKING
COMPLETELY THROUGH THE AREA. WILL BE CONSERVATVIE THOUGH ON POPS
LIMITING THEM TO CHANCE IN THE NORTHEAST AND SLIGHT CHANCE IN THE
SOUTHWEST.

FROM FRIDAY NIGHT ONWARD WILL FOLLOW WEATHER PATTERN AND FORECAST
ELEMENTS AS NOTED AND DISSEMINATED BY HPC. THIS PAINTS A PICTURE OF
A TEMPORARY DAMMING SITUATION EAST OF THE BLUE RIDGE INTO FRIDAY
WITH A CONTINUED CHANCE OF LIGHT UPSLOPE RAIN. WEST OF THE BLUE
RIDGE...OUTSIDE THE INFLUENCE OF THE WEDGE...WILL CONTINUE WITH
CONVECTIVE CHANCES IN THE SE UPSLOPE FLOW.  THIS SCENARIO CONTINUE
UNTIL LATE FRIDAY NIGHT WHEN THE COLD FRONT RETURNS AS A WARM FRONT
IN RESPONSE TO AN APPROACHING LOW. SATURDAY INTO SUNDAY WILL KEEP
THUNDERSTORM CHANCES ALL AREAS WITH PRECIPITATION CHANCE BECOMING
LIKELY BY LATE SATURDAY INTO SATURDAY NIGHT WEST OF THE BLUE RIDGE.
THE AFOREMENTIONED LOW PRESSURE IS PROGGED TO TRACK INTO NEW YORK BY
MONDAY MORNING SWEEPING ITS ASSOCIATED COLD FRONT ACROSS THE AREA.
WILL CONTINUE WITH THUNDERSTORM CHANCES THIS DAY...AND ALSO BEHIND
THE FRONT HEADING INTO TUESDAY...BUT WILL INCLUDE ONLY WORDING OF
SHOWERS.

&&

.AVIATION...
HAVE WARMED ENOUGH THIS AFTERNOON TO BREAK CAP. SCT TSRA CONTINUE TO
DEVELOP. EXPECT MVFR CIGS AND VSBYS WITH ANY OF THESE STORMS. STORMS
WILL BEGIN TO DISSIPATE AFTER SUNSET WITH LOSS OF HEATING AND AS
UPPER SHRTWV CONTINUES TO MOVE AWAY FROM THE FCST AREA. EXPECT MVFR
VSBYS DUE TO FOG IN THE EARLY MORNING WED...ESPCIALLY IN THE
MOUNTAINS WEHRE IT RAINED THIS AFTERNOON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

14/15/14
Hazardous weather outlook, May 10, 5:00 AM EDT, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
500 AM EDT TUE MAY 10 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-110915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
500 AM EDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.